Alert archive / Colorado / River Flood Warnings in 2017
River Flood Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this river flood warning at Jul 26, 2017, 11:48 PM MDT for Douglas County, Colorado. It took effect at Jul 27, 2017, 1:47 AM MDT. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 11:48 PM MDT (05:48 UTC)
- In effect from
- Jul 27, 2017, 1:47 AM MDT
- Expired
- Jul 27, 2017, 11:08 AM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Douglas County, CO
The radar
The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Plum Creek (CO) near Sedalia (LOVC2).
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06709000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
089 WGUS45 KBOU 270548 FLWBOU BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 1148 PM MDT Wed Jul 26 2017 ...The National Weather Service in Denver has issued a Flood Warning for the following rivers in Colorado... Plum Creek near Sedalia affecting Douglas County. East Plum creek beteween Castle Rock and Sedalia affecting Douglas County. Heavy rainfall is producing rises on East Plum Creek from Castle Rock through Sedalia and Louviers. East Plum Creek and Plum Creek will continue to rise overnight with flooding of lowlands and meadows along the streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive or walk into water of unknown depth. The roadway or pathway may be washed out and water could be much deeper than you think. Keep children and others away from fast flowing water and storm drains which could become deadly during high water. && COC035-271708- /O.NEW.KBOU.FL.W.0002.170727T0747Z-170727T1708Z/ /LOVC2.1.ER.170727T0747Z.170727T0900Z.170727T1108Z.NO/ 1148 PM MDT Wed Jul 26 2017 The National Weather Service in Denver has issued a * Flood Warning for the Plum Creek near Sedalia. * until Thursday morning. * At 11:00 PM Wednesday the stage was 4.4 feet. * Flood stage is 8.0 feet. * Minor flooding is forecast. * Impact...At 8.0 feet...Considerable lowland and meadow flooding occurs. * Flood history...This crest compares to a previous crest of 8.7 feet on Jun 6 2012. && LAT...LON 3952 10503 3943 10497 3943 10499 3945 10499 3950 10503 $$
1 follow-up statement
346 WGUS85 KBOU 271021 FLSBOU FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 421 AM MDT Thu Jul 27 2017 ...The Flood Warning is cancelled for the following rivers in Colorado... Plum Creek near Sedalia affecting Douglas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the steep banks of rivers and streams. During a flood, saturated banks can easily break off and fall into potentially deadly, fast flowing flood waters. && COC035-271051- /O.CAN.KBOU.FL.W.0002.000000T0000Z-170727T1708Z/ /LOVC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 421 AM MDT Thu Jul 27 2017 The Flood Warning is cancelled for the Plum Creek near Sedalia. * At 4:00 AM Thursday the stage was 6.0 feet. * Flood stage is 8.0 feet. * Forecast...Plum Creek crested below flood stage at 6.5 feet. The creek will continue to slowly fall through the rest of the morning. && LAT...LON 3952 10503 3943 10497 3943 10499 3945 10499 3950 10503 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this river flood warning went out at Jul 26, 8:26 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 26, 8:26 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 826 PM MDT Wed Jul 26 2017 .UPDATE... Issued at 826 PM MDT Wed Jul 26 2017 A very moist airmass is in place with precipitable water value of 1.34 inches from the 00Z sounding at DNR. This is the highest ever recorded for July 27th. Very heavy rain from the thunderstorms is occurring with rainfall rates of up to 1 inch in 15 minutes with the strongest thunderstorms. The heavy rain and flash flooding threat will continue through the evening as the thunderstorms progress eastward. && .SHORT TERM...(This evening through Thursday) Issued at 400 PM MDT Wed Jul 26 2017 An abnormally moist and marginally unstable atmosphere covering the forecast area today will continue to fuel shower and thunderstorm formation over and along the mountains. Storm motions this afternoon have been quite slow, generally in the 10 to 20 mph range. Instability is generally lower across northern sections of the CWA as is evident by the poor organization and relatively short duration of storms drifting off the foothills in Larimer and Boulder Counties. However, a few of these storms before moving off the foothills managed to deposit 0.25 to 0.50 inch of rain in under 45 minutes. The HRRR and RAP mesoscale models have done a pretty decent job predicting the formation and slow progression of these storms, although storm QPF has been over done. Will keep that in mind going forward with storms downstream on the adjacent plains is evening. Turning to areas farther south, such as along and south of Interstate 70. Over the next few hours, should see storm coverage expand eastward off the foothills as low-level moisture is fed into the area by a deepening northeast flow. Should see the convection drifting off the high terrain tapping into this moist and relatively unstable environment resulting in scattered to numerous showers and embedded t-storms. Slow easterly storm motions and mean layer PW values in the 1.1 to 1.5 inch range should have little problem producing storms capable of locally heavy rainfall. High res models show storm coverage expanding eastward along the Palmer Divide during the early evening hours with rainfall of 0.50 to 1.5 inch per hour possible. Through the evening, high res models show this activity moving across Elbert and Lincoln counties where higher theta-e and PW could result in local rain totals in excess of 2 inches. This area will bear watching this evening. No flash flood watch at this time, but local flash flooding is a fair bet. Further more could see scattered storms in this area linger beyond midnight. Late tonight, showers and storm activity will drop off and with partial clearing could see patchy dense fog form in eastern sections toward morning. On Thursday...the moist atmosphere is expected to shift west of the Front Range with the upper high pressure ridge migrating westward over Utah and western Colorado. Should see few storm tomorrow with PW values on the decline. And with winds on the plains turning southerly, upslope will play less of a role in producing storms along the Front Range. Still, the high country should see scattered showers and t-storms form after the noon hour with locally heavy rainfall still a possibility during the afternoon west of the Cont Divide. Temperatures in the next 24 hours should be little changed. .LONG TERM...(Thursday night through Wednesday) Issued at 400 PM MDT Wed Jul 26 2017 The upper ridge remains over Colorado Thursday night into Saturday. Models still show it to move westward the rest of Saturday and Saturday night. There is very weak upward vertical motion on the QG Omega fields much of the time. Models hang on to southeasterly low level flow Friday and Saturday. There is substantial moisture to remain over the CWA through Saturday night. Precipitable water values stay in the 0.75 to 1.50 inch range Thursday night through Saturday night. The surface dew point progs have 60s F readings over the plains all five periods. The mountains and foothills have mid 40s F to upper 50s F through Saturday night. There is pretty high CAPE values over much of the CWA late day Friday and a little less late day Saturday. The QPF fields show some fairly decent measurable rainfall, mostly over the foothills Thursday evening. There are higher amounts progged for much of the CWA later friday afternoon and much of the night. There is a bit less coverage and amounts late day Saturday, but still plenty. It appears the higher amounts of moisture will be sticking around for a while. Will keep decent pops going, and "likely"s in the high country. For temperatures, Friday's highs warm up 1-4 C from Thursday's highs. Saturday's highs will be 0-1.5 C cooler than Friday's. For the later days, Sunday through Wednesday, models have the upper ridge center well west of Colorado through Wednesday. The moisture the models show is still significant through Tuesday, then there is some drying Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 826 PM MDT Wed Jul 26 2017 Thunderstorms are expected to continue across the Denver area through about 05Z. Airmass will remain moist with low clouds likely after 08Z through Thursday morning, 18Z. Ceilings are expected to be drop into the 2000 to 4000 foot range. There is a slight chance for lower ceilings and reduced visibility due to fog around 12Z. There will be a chance for thunderstorms again Thursday afternoon, after 21Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Baker LONG TERM...RJK AVIATION...Meier
Hazardous weather outlook, Jul 26, 11:51 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1151 AM MDT Wed Jul 26 2017 COZ030>051-271800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1151 AM MDT Wed Jul 26 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms developing in the high country late this morning will slowly move east over the adjacent high plains this afternoon. Showers and storms will be more numerous west of I-25 and roughly south of Interstate 70, particularly in Douglas, Elbert and Lincoln Counties late this afternoon and evening. The main impacts from storms in this part of the outlook area will be heavy rainfall with rates possibly up to 1.5 inches in less than an hour. Farther north and east on the plains, storms will be less numerous and not as intense due to more stable conditions. Most of these storms should dissipate by mid to late evening...except in Elbert and Lincoln Counties where they may linger beyond midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Upslope flow and high moisture content will continue the threat of storms producing brief heavy rain and localized flooding issues Thursday, especially over the high terrain and Palmer Divide. Greater instability on Friday will bring a chance for stronger storms, with heavy rain and strong outflow winds being the main impacts. Isolated to scattered storms will occur each day into next week under the slightly stagnant pattern with monsoonal moisture being recycled overhead. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however reports of heavy rain and flooding will be appreciated. Baker/RJK
In the hours before
Local storm report, Jul 26, 6:58 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
658 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM FLOOD 2 E FRANKTOWN 39.38N 104.71W
07/26/2017 DOUGLAS CO TRAINED SPOTTER
ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.
&&
SULLIVANLocal storm report, Jul 26, 7:06 PM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
706 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HEAVY RAIN 2 E FRANKTOWN 39.38N 104.71W
07/26/2017 E2.00 INCH DOUGLAS CO TRAINED SPOTTER
ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.
0704 PM HEAVY RAIN 2 SE FRANKTOWN 39.36N 104.72W
07/26/2017 M2.48 INCH DOUGLAS CO MESONET
GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
ABOUT 45 MINUTES.
&&
SULLIVANLocal storm report, Jul 26, 7:27 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
727 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN 8 N ELIZABETH 39.48N 104.60W
07/26/2017 U0.00 INCH ELBERT CO TRAINED SPOTTER
HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.
0704 PM HEAVY RAIN 2 SE FRANKTOWN 39.36N 104.72W
07/26/2017 M2.48 INCH DOUGLAS CO MESONET
GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
ABOUT 45 MINUTES.
0648 PM HEAVY RAIN 2 E FRANKTOWN 39.38N 104.71W
07/26/2017 E2.00 INCH DOUGLAS CO TRAINED SPOTTER
ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.
&&
SULLIVANLocal storm report, Jul 26, 8:05 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN 8 N ELIZABETH 39.48N 104.60W
07/26/2017 U0.00 INCH ELBERT CO TRAINED SPOTTER
HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.
0704 PM HEAVY RAIN 2 SE FRANKTOWN 39.36N 104.72W
07/26/2017 M2.48 INCH DOUGLAS CO MESONET
GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
ABOUT 45 MINUTES.
0648 PM HEAVY RAIN 2 E FRANKTOWN 39.38N 104.71W
07/26/2017 E2.00 INCH DOUGLAS CO TRAINED SPOTTER
ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.
0640 PM HEAVY RAIN 5 NE BERTHOUD 40.35N 105.01W
07/26/2017 M1.25 INCH LARIMER CO TRAINED SPOTTER
1.25INCHES IN 18 MINUTES.
&&
SULLIVANLocal storm report, Jul 26, 8:21 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
821 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HEAVY RAIN N ANTERO RESERVOIR 38.99N 105.89W
07/26/2017 M0.50 INCH PARK CO CO-OP OBSERVER
0.5 INCHES IN 15 MINUTES
0720 PM HEAVY RAIN 8 N ELIZABETH 39.48N 104.60W
07/26/2017 U0.00 INCH ELBERT CO TRAINED SPOTTER
HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.
0704 PM HEAVY RAIN 2 SE FRANKTOWN 39.36N 104.72W
07/26/2017 M2.48 INCH DOUGLAS CO MESONET
GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
ABOUT 45 MINUTES.
0648 PM HEAVY RAIN 2 E FRANKTOWN 39.38N 104.71W
07/26/2017 E2.00 INCH DOUGLAS CO TRAINED SPOTTER
ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.
0640 PM HEAVY RAIN 5 NE BERTHOUD 40.35N 105.01W
07/26/2017 M1.25 INCH LARIMER CO TRAINED SPOTTER
1.25INCHES IN 18 MINUTES.
&&
SULLIVANLocal storm report, Jul 26, 9:21 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
921 PM MDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HEAVY RAIN N ANTERO RESERVOIR 38.99N 105.89W
07/26/2017 M0.50 INCH PARK CO CO-OP OBSERVER
0.5 INCHES IN 15 MINUTES
0815 PM HEAVY RAIN 2 ENE THE PINERY 39.46N 104.69W
07/26/2017 M1.36 INCH DOUGLAS CO PUBLIC
0720 PM HEAVY RAIN 8 N ELIZABETH 39.48N 104.60W
07/26/2017 U0.00 INCH ELBERT CO TRAINED SPOTTER
HEAVY RAINFALL STILL OCCURRING WITH POOLING IN YARDS.
0704 PM HEAVY RAIN 2 SE FRANKTOWN 39.36N 104.72W
07/26/2017 M2.48 INCH DOUGLAS CO MESONET
GAUGES ARE INDICATING 2.48 INCHES OF RAIN HAVE FALLEN IN
ABOUT 45 MINUTES.
0648 PM HEAVY RAIN 2 E FRANKTOWN 39.38N 104.71W
07/26/2017 E2.00 INCH DOUGLAS CO TRAINED SPOTTER
ESTAMATED SEVERAL INCHES ALREADY WITH MORE FALLING.
0640 PM HEAVY RAIN 5 NE BERTHOUD 40.35N 105.01W
07/26/2017 M1.25 INCH LARIMER CO TRAINED SPOTTER
1.25INCHES IN 18 MINUTES.
&&
SULLIVANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:26 PM MDT | Areal Flood Advisory | BOU | Douglas | 2 hr |
| Jul 26, 6:34 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Jul 26, 7:09 PM MDT | Flash Flood Warning | BOU | Douglas, Elbert, Jefferson | 3 hr |
| Jul 26, 7:26 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Jul 26, 7:50 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 115 min |
| Jul 26, 8:09 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
| Jul 26, 9:13 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver | 2 hr |
| Jul 26, 9:55 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Jul 26, 11:22 PM MDT | Areal Flood Warning | BOU | Park | 6 hr |
| Jul 26, 11:31 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 3 hr |
| Jul 27, 3:19 PM MDT | Areal Flood Advisory | BOU | Park | 3 hr |
| Jul 27, 3:29 PM MDT | Special Weather Statement | BOU | Teller | 31 min |
| Jul 27, 5:42 PM MDT | Special Weather Statement | BOU | Park | 33 min |
Nearby
River Flood Warnings in Colorado, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.